Getting off the Pill

 Hello Girlies!

I have decided to get off the birth control pill and use a different method of birth control because of the rumors I have heard about miscarriages. I have been told by several friends of mine (who are nurses) that if you try and get pregnant after being on the pill that your first pregnancy is a miscarriage. I have been on Mircette (the pill) for about 9 years and I just got diagnosed with type I this past October. Plus, they say that you should take folic acid up to 1 year before planning on getting pregnant. So, I figured ditch the pill and get on folic acid.

Not to mention--being at higher risk for heart disease when being diabetic; birth control pills adds to risk of heart disease and blood clots!

My question is, have any of you had bs fluctuation after getting off the pill? I am not looking forward to this if it does, I have had awesome #'s lately--averaging in the low 90's!

I am planning on getting on a pump soon and maybe seeing how things go....maybe trying later on in the year? I have been married for 5 years and I am just READY.

Any advice? You are all always so much help =)

I have been on the pill since I was 14 and I have NEVER heard of this from any of my doctors, during my miscarriage at the hospital (incomplete pregnancy, the egg didn't attach), or from the Sexual Health Clinic I went to every month for about 3years in highschool.

I don't think it would be on the market if that were true. I'm sure in some cases the complications from the pill (the side effects that SOME women experience) don't help..but to straight out say it causes miscarriages is extremely radical! Makes me think that's the Vatican spreading lies to try and keep people from using protection when having sex! Crazy Pope! haha.

 

anyways, if you're wanting to get ready to be pregnant but not actually try until you're on the pump and adjusted to all that, I recommend trying the BC patch. i switched to it after I started to get morning sickness after about 7years of being on/off the pill. I have no complaints about my BS levels while on the patch, and it's been well over a year since I started it. It's also much easier cuz you just have to remember to change it once a week, rather than take the pill at the same time everyday.

(no, i haven't heard it causes miscarriages. it does have the same "risk" to diabetics as the regular pill and the nuva-ring. i have heard a few stories of NON-Diabetic women dying of blood clots, but it was like..2 over a span of 10years and there were complicated things already going on with them or something.)

 

in my experience with pregnancy, don't obsess about it too much..it'll happen when it's meant to happen (or when you don't want it to. haha.)

I agree with Batts about the info you have received about miscarriages, and particularly diabetics.  EVERYTHING is higher risk for diabetics (to cover their butts for sure)... I mean take a look at tylenol/ibuprofen, it says, don't take if you are a diabetic.  Seriously, tylenol?  They simply have to put that on there because we will be at a higher (not high) risk than non-diabetics for a lot of things, but if you are in good control, your risk is MUCH lower.  And be sure to look at the % the risks are - their is a risk with ANY type of medication, and often times those statistics are not stated correctly or in the right context.  A1% chance is much different than 25%, and a lot has to do with other things in your life style (like smoking, diet, exercise, etc).

As for changing blood sugars after the pill, it is funny you mention because I was just going to post about this myself!  I have been on the pill for ~5 years, and just got off of it in January.  I would fluctuate like 3 days right before my period (going high), then low during my period, the rest of the month was normal while I was on the pill.  After getting off the pill, especially the first month, I did experience wacky numbers  that I couldn't explain.  Like 1-2 weeks after stopping I was low all the time (for about a week), barely doing any insulin.. then about a week before I got my first period they were high for a week - I couldnt' seem to get them down, and I was doing a lot more insulin.  This second month has been a bit more normal, but still some odd fluctuations here and there.

Remember that hormones can have a big affect on blood sugar.  For 5 years my body was used to a very even, level of hormones I was getting from the pill.  Then when I got off, my body didn't have that anymore, and was fluctuating hormone levels.  Your body has to get used to its normal rythem of girley hormones, and subsequently your blood sugars will go along with that to some degree.  You just have to try and adjust as it comes.

Don't freak out about it though, if it happens, it happens.  A few higher numbers are not going to ruin your control or do a bunch of harm.  Having diabetes means having some fluctuations in blood sugar, they are inevitable.  The key is to not have long periods of time where they are out of control, catch and bring it down when it does.  I have had diabetes for over 22 years, A1Cs usually low to mid 6's, and I do have higher blood sugars sometimes, but I have had no complications.  Blood sugar fluctuations are a part of it, do your best and you will be fine!

Cindy

I never heard anything of the sort about miscarriages. As a matter of fact, I went off the pill last August 2010 and conceived successfully in November 2010. I am currently 16 weeks along and doing just fine. I was previously on the Nuvaring. I don't recall experiencing any major changes after quitting the Nuvaring, but I actually switched from a physical pill to the Nuvaring because the pill was making my blood sugars crazy. I was told by my OB/GYN that the Nuvaring releases hormones more steadily than the pill form, which would not cause as many spikes in blood sugars.